IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 257 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
    Introduction
    Case Report
    Discussion
    References

 Article Access Statistics
    Viewed8037    
    Printed205    
    Emailed11    
    PDF Downloaded8    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 
CASE REPORT
Year : 2002  |  Volume : 68  |  Issue : 1  |  Page : 45-46

Nicolau syndrome


Department of Dermatology, Government General Hospital Kurnool-518 002, Andhra Pradesh, India

Correspondence Address:
Department of Dermatology, Government General Hospital Kurnool-518 002, Andhra Pradesh, India

   Abstract 

A case of Nicolau syndrome in a woman following intramuscular injection of diclofenac sodium is reported.

How to cite this article:
Masthan Saheb D, Salome, Madhav, Reddy K C, Sridevi, Lakshmi, Radhika, Prabha, Kiran, Anandam. Nicolau syndrome. Indian J Dermatol Venereol Leprol 2002;68:45-6


How to cite this URL:
Masthan Saheb D, Salome, Madhav, Reddy K C, Sridevi, Lakshmi, Radhika, Prabha, Kiran, Anandam. Nicolau syndrome. Indian J Dermatol Venereol Leprol [serial online] 2002 [cited 2019 Jun 26];68:45-6. Available from: http://www.ijdvl.com/text.asp?2002/68/1/45/12868



   Introduction Top


Nicolau syndrome (NS) also called embolia cutis medicamentosa, is a rare entity that consists of necrosis of the skin with livedoid pattern following injections of phenylbutazones, corticosteroids, local anaesthetics and antibiotics.[1] It was first described by Nicolau in 1925 following the use of bismuth salts for the treatment of syphilis.[1] It is due to intramural or periarterial injection of the offending drug with subsequent arterial spasm and cutaneous necrosis.[1] While the injection is being administered there is burning and stabbing pain. The first visible sign is pallor, followed by bluishred, net-like erythema. With in a few days the area becomes haemorragic and forms a necrotic eschar. Eventually the ulcer heals leaving behind an atrophic scar. We report one such case.


   Case Report Top


A-28-year-old postnatal female patient attended the department of Dermatology with bluish discolouration in the left gluteal region since 2 days. She had an injection of diclofenac sodium in the left gluteal region after delivery along with oral antibiotics. She experienced severe burning pain while the injection was being administered. On the next day she noticed bluish discolouration of the skin and on the fifth day it became necrotic eschar. Routine haematological investigations including bleeding time, clotting time and platelet counts were within normal limits. The diagnosis of NS was made and the patient was referred to surgeon who removed the eschar and it healed with an atrophic scar. [Figure - 1]


   Discussion Top


Nicolau syndrome, consisting of necrosis of the skin with livedoid pattern usually follows the injections of phenylbutazone, corticosteroids, local anaesthetics, antibiotics, antirheumatic drugs and antihistamines.[1] More rarely chlorpromazine, phenobarbitone and sulphonamides have been implicated.[2] It is very rare complication of intramuscular injections.

It is an end result of intramural or periarterial injection of the offending drug with subsequent arterial vasospasm and cutaneous necrosis.[1] Stefan, et al reported a case of NS following intra-articular injection into the knee.[3]

Rasokath reported a case of NS after subcutaneous injection of alpha interferon in two patients of HIV associated disseminated Kaposis' sarcoma.[4]

We are reporting one such case for the first time in the Indian Journal following intramuscular injection of diclofenac sodium.

For prevention the site of injection has to be the ventrolateral or lateral aspect of the thigh.[1] 

   References Top

1.Uday P Khopkar. Nicolau syndrome in: What is new in Dermatology, Sexually Transmitted Diseases and Leprosy, Edited by Valia RG, Bombay, 2000;22:30  Back to cited text no. 1    
2.Brethnach SM. Drug reactions, In: Textbook of Dermatology. Edited by Champion RH, Burton JL, Burns DA, Brethnach SM, 6th Edition, London. Blackwell Science Ltd. 1998; 3497.  Back to cited text no. 2    
3.Stefan Deissert. Embolia cuits medicamentosa (Nicolau syndrome). Nach intra aricurarer injektion, Hautarzt 1999;50:214-216.  Back to cited text no. 3    
4.Rasokar H. Aseptic necrosis after subcutaneous injection of alfa interferon. Disch med wochenschr 1989;114:45:458-460.  Back to cited text no. 4    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow